Alert archive / Montana / Wind Advisories in 2015

Wind Advisory 1, NWS Missoula, MT

January 18, 2015Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this wind advisory at Jan 18, 2015, 3:35 PM MST for Missoula County, Ravalli County, Montana. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2015, 3:35 PM MST (22:35 UTC)
Expired
Jan 18, 2015, 8:00 PM MST
In force
4 hr
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 504 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
504 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WWUS75 KMSO 182235
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MST SUN JAN 18 2015

MTZ005-190300-
/O.NEW.KMSO.WI.Y.0001.150118T2235Z-150119T0300Z/
MISSOULA/BITTERROOT VALLEYS-
335 PM MST SUN JAN 18 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* IMPACTS/TIMING: POWER OUTAGES AND FALLING TREE LIMBS FROM GUSTY
  WINDS WILL IMPACT THE MISSOULA AND BITTERROOT VALLEYS THROUGH
  THIS EVENING.

* WIND GUSTS: TO 50 MPH AT TIMES.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
973 
WWUS75 KMSO 190248
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
748 PM MST SUN JAN 18 2015

MTZ005-190400-
/O.EXP.KMSO.WI.Y.0001.000000T0000Z-150119T0300Z/
MISSOULA/BITTERROOT VALLEYS-
748 PM MST SUN JAN 18 2015

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING. THE WINDS
HAVE DECREASED THIS EVENING IN THE MISSOULA AND BITTERROOT
VALLEYS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 18, 2:49 PM MST, 46 minutes earlier.

Area forecast discussion, Jan 18, 2:49 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
249 PM MST SUN JAN 18 2015

.DISCUSSION...

Breezy conditions and occasional rain/snow will be present over
the Northern Rockies through Monday. Some snow could become
intense at times, decreasing visibility and providing minor
accumulations, however for a very short span (less than 30
minutes) per occurrence. Brief hazardous travel conditions may
develop in these bursts of snow. Mountain passes and high
elevations have the best chance of these conditions arising.
Winds will gust to 35 mph across the open areas of north central
Idaho and western Montana through sunset, redeveloping again
midday Monday. The active nature of the winds aloft during the
next couple of days will mostly prohibit valley temperature
inversions from redeveloping.

Tuesday still appears to be the transition day from northwesterly
flow to high pressure. Patchy fog will be possible on Tuesday in
places that clear out; otherwise, fog will become more pronounced
on Wednesday and Thursday as high pressure settles into Idaho and
western Montana. Shortwaves may pass through this high pressure
beginning Friday which will bring a chances for snow but model
disagreement promotes very low confidence in precipitation chances
Friday through the weekend.

&&

.AVIATION...Gusty winds and scattered showers will be the primary
aviation concerns for this afternoon and evening. Although
widespread rain and snow has come to an end, waves of moisture
will keep brief showers in the vicinity of all terminals. Winds to
15 kts with gusts to 30 kts or higher are possible through this
evening as mixing is expected to bring strong mid-level winds to
the surface, with KBTM being the most likely to have more
continuous winds. Chances for intermittent snow showers will
continue overnight into the morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Local storm report, Jan 18, 11:56 AM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1156 AM MST SUN JAN 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SW COLUMBIA FALLS     48.36N 114.20W
01/18/2015  M4.8 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW DURATION 12 HOURS. OBSERVER LOCATION
            0.8 MI SW OF COLUMBIA FALLS.

&&

JK
Local storm report, Jan 18, 11:59 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1159 AM MST SUN JAN 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             OLNEY                   48.55N 114.58W
01/18/2015  M5.8 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW DURATION 12 HOURS.

&&

JK
Local storm report, Jan 18, 12:01 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1201 PM MST SUN JAN 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             WEST GLACIER            48.50N 113.98W
01/18/2015  M5.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW DURATION 12 HOURS.

&&

JK
Local storm report, Jan 18, 12:04 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1204 PM MST SUN JAN 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             LA SALLE                48.31N 114.25W
01/18/2015  M4.8 INCH        FLATHEAD           MT   CO-OP OBSERVER

            SNOW DURATION 12 HOURS. OBSERVER LOCATION LA
            SALLE.

&&

JK
Local storm report, Jan 18, 12:06 PM MST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1206 PM MST SUN JAN 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             SEELEY LAKE             47.18N 113.48W
01/18/2015  M4.0 INCH        MISSOULA           MT   TRAINED SPOTTER

            SNOW DURATION 12 HOURS.

&&

JK

Nearby

Wind Advisories in Montana, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.